Discussion in 'Autonomic, Cardiovascular, and Respiratory' started by Sasha, Apr 3, 2010.
Same here. Also, I have been sweating less.
Nice side effects, I just wish I knew why this is so.
Just a quick reply to Sasha before I stop for the night (haven't had time to read the other messages on this thread yet).
Way back in 1995, after my first tilt table test and my first attempts to treat this problem, I started on fludrocortisone, potassium and salt tablets, and about 3 liters of water daily (this was before I started the midodrine). What I noticed was that even though I was drinking A LOT more water daily I was having to go to the bathroom less often, especially at night. When I did have to go then there obviously was a lot more, um, liquid produced. But I didn't have to get up 1-2 times during the night to go any more. (Unfortunately I was still waking up - trouble staying asleep, heart racing - but not having to go to the bathroom when I did wake up)
I don't know exactly why this was true but it was strange to be drinking MORE water but having to go to the bathroom LESS. It's not exactly that I'm retaining it all (it's going right through me) but at least I'm not having to go as many times during the day and my bladder is not waking me up to go at night. Maybe that's the fludrocortisone? (Florinef brand name)
Good questions. Several months ago I started taking about 2-3 grams/day of sodium via buffered salt tablets ("Thermotabs"). Like you I've had problems with frequent urination (12-15 times a day is fairly average for me). As I slowly increased the sodium consumption I noticed both my need to urinate decreased and I started to feel much, much better. I believe this is because the additional sodium was causing my body to retain more water and thus able to build up blood volume. Unfortunately this effect only lasted for a few weeks before it seemed to dissipate and back to having to pee frequently again (and feeling lousy).
From the research I've done this seems to be a typical course. Initially add'l sodium can be very helpful but then the kidneys compensate and you're back to square one. The Canadian Consensus Document says, "If increased salt intake helps initially but loses its effect, consider fludrocortisone (Florinef)." I went to see Dr. Klimas last week and was prescribed Florinef. Hoping this can sustain the positive effect that the extra sodium did only temporarily!
Rich (or whomever), what about taking additional antidiuretic hormone (vasopressin)? Wouldn't that correct the problem?
I've tried vassopressin for low blood volume.
In my case it does not work.
I agree whole wholeheartedly that low ADH has an enormous influence on hypovolemia in ME/CFS patients. I had problems with fluid balance for years when I developed florid diabetes insipidus. In retrospect, I had been experiencing episodic DI for nearly six years. Overnight, 0.2 mg of desmopresion twice a day changed ALL of my fluid volume issues. DI is a very difficult diagnosis to get and desmopression is carefully guarded as it can have serious side effects if used inappropriately.
That said, DI was clearly an unrecognized and extremely important issue for me. I also have reason to believe that others in the CFS community are experiencing episodic DI (episodic Di is not something that most endocrinologists believe is common and few will give this diagnosis).
I was not the person who wrote this but in my case I can state unequivocally, that desmopressin (aditional ADH) has and does correct ALL of my fluid balance issues.
When CFS patients become perpetually low volume, the body compensates by stealing fluid from other less vital regions. For example, blood volume may become low and then fluid is drawn off from tissues such as the skin to compensate or blood is shunted from the periphery to core. I have found that I was often chilled before my Di was treated. I felt warm (and relaxed - my body wasn't trying to shiver/up my temp) for the first time in years when I first started on desmopressin. Cracked skin on my hands and feet healed in a matter of hours. I was always using lip balm and eye drops. I was also using eye drops constantly had developed corneal ulcers due to a lack of tears. At it's worst, my blood volume had dropped to the point of not having enough blood to fuel my heart, digestion, temperature regulation and cognitive demands simultaneously.
Treating my DI has obviously not cured everything but it has been one of the major steps towards addressing the issues that have comprised my ME/CFS.
You can also try a Google Site Search
Separate names with a comma.